Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 46, NWS Springfield, MO

April 15, 2013Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 2013, 11:26 PM CDT for Crawford County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2013, 11:26 PM CDT (04:26 UTC)
Expired
Apr 15, 2013, 11:45 PM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 11:37 PM CDTHAIL 1Frontenac, KSDELAYED REPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 10:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
640 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KSGF 160426
SVRSGF
KSC037-160445-
/O.NEW.KSGF.SV.W.0046.130416T0426Z-130416T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT MON APR 15 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1145 PM CDT

* AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHEROKEE...
  AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BEULAH...CHEROKEE...CHICOPEE...FRONTENAC...LONE OAK...OPOLIS...
  PITTSBURG AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3743 9490 3749 9462 3742 9461 3734 9462
      3734 9491 3735 9492
TIME...MOT...LOC 0427Z 267DEG 33KT 3739 9480

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER
1 follow-up statement
147 
WWUS53 KSGF 160451
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT MON APR 15 2013

KSC037-160501-
/O.EXP.KSGF.SV.W.0046.000000T0000Z-130416T0445Z/
CRAWFORD KS-
1151 PM CDT MON APR 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3743 9490 3749 9462 3742 9461 3734 9462
      3734 9491 3735 9492
TIME...MOT...LOC 0426Z 267DEG 33KT 3739 9481

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:57 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 15, 6:57 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT MON APR 15 2013

.MESOSCALE DISCUSSION...

00Z RAOB DATA UP TO 400 MB HAS BEEN ANALYZED. MIXED LAYER
INHIBITION MEASURED AT 88 J/KG. INHIBITION VALUES SHOULD BE EVEN
HIGHER FURTHER SOUTH TOWARD THE ARKANSAS BORDER. WITH THIS IN
MIND...SURFACE CONVERGENCE IN ITSELF WILL NOT BE ENOUGH FORCING TO
TRIGGER CONVECTION ACROSS SOUTHERN MISSOURI.

HOWEVER...AS WE PROGRESS THROUGH LATE THIS EVENING AND TONIGHT...A
LOW LEVEL JET WILL BEGIN TO IMPINGE ON THE FRONT ALOFT. THIS
INTERACTION WILL OFFER SOME ELEVATED UPDRAFTS NORTH OF THE SURFACE
FRONT.

MOST UNSTABLE CAPE VALUES ARE EXPECTED TO BE AROUND 1000 TO 1500
J/KG...WITH DECENT NORMALIZED CAPE WITHIN THE -10 TO -30C LAYER.
THIS SUPPORTS A LIMITED RISK FOR LARGE HAIL WITHIN SOME OF THE
MORE ORGANIZED UPDRAFTS. SEE THE HAZARDOUS WEATHER OUTLOOK FOR
ADJUSTMENTS THAT WERE MADE.

FINALLY...UPPER LEVEL FLOW WILL BE CONDUCIVE TO A NARROW CORRIDOR
OF TRAINING STORMS. THIS COULD POSE A LIMITED RISK FOR LOCALIZED
HEAVY RAIN AND FLOODING IF STORMS LINE UP JUST RIGHT.

CRAMER

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 245 PM CDT MON APR 15 2013

SEE THE MESOSCALE UPDATE AND SPC MESO DISCUSSION FOR THE NEAR
TERM WEATHER UPDATE.

A WAVY FRONT WILL MOVE SOUTH LATE TONIGHT THEN BACK TO ROUGHLY THE
MO HWY 60 OR I-44 CORRIDOR BY AFTERNOON ON TUESDAY. WEAK
SHORTWAVE/RIPPLE IN THE SW FLOW WILL PULL NORTHEAST LATE TONIGHT
WITH THE BEST RAIN CHANCES SHIFTING NORTHEAST WITH IT AFTER 12Z.

FOR TUESDAY... WITH THE SHARP SFC BOUNDARY OVER THE REGION...WE MAY BE
IN A SIMILAR SCENARIO WE ARE IN RIGHT NOW. PROGGED SOUNDINGS SHOW
A RESTRENGTHENING MIXED LAYER/CAP DURING THE DAY WITH THE BEST
CHANCES FOR INITIATION IN THE CONVERGENCE ZONE NEAR THE FRONT WITH
PEAK HEATING LATE IN THE DAY. DIURNALLY DRIVEN INSTABILITY AND
CONTINUED MORE THAN ADEQUATE VERTICAL SHEAR COULD LEAD TO ISOLATED
SEVERE STORMS IF THEY CAN INITIATE. SYNOPTICALLY...A SHORTWAVE
RIDGE MOVES OVER THE REGION LATE IN THE DAY WHICH IS AN OVERALL
BACKGROUND NEGATIVE TO WIDESPREAD STORM COVERAGE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 245 PM CDT MON APR 15 2013

A SHARP/STRONG SLIGHTLY POSITIVELY TILTED 500MB LONGWAVE TROUGH
WILL SLOWLY SHIFT EAST FORM THE ROCKIES TO THE PLAINS WED-THU.
CONVECTION ALONG A COLD FRONT OVER KANSAS AND DRY LINE OVER
WESTERN OK AND TX SHOULD INTENSIFY DURING THE AFTERNOON AND EARLY
EVENING. THE OVERALL GUIDANCE TREND HAS BEEN TO SLOW THE OVERALL
SYSTEM DOWN WHICH MAKES SENSE. CONVECTION SHOULD BECOME WIDESPREAD
AHEAD OF THE FRONT WED NIGHT INTO THU. THE BEST CHANCES FOR SEVERE
WEATHER WOULD BE OVER THE WESTERN CWFA WED NIGHT WHILE WE STILL
HAVE AT LEAST MODERATE INSTABILITY AND 40-60KT 0-6KM BULK SHEAR
(STRONGEST OVER THE WESTERN CWFA). GUIDANCE WITH FRONTAL PASSAGE
TIMING STILL VARIES...BUT OVERALL IT LOOKS TO MOVE THROUGH THE
REGION THURSDAY WITH CONTINUED SEVERE WEATHER CHANCES STILL
POSSIBLE.

UNSEASONABLY COOL TEMPERATURES WILL MOVE INTO THE REGION BEHIND
THE FRONT WITH FROST/LIGHT FREEZE HEADLINES AGAIN POSSIBLE WITH
TEMPERATURES FALLING TO NEAR FREEZING FOR A COUPLE OF NIGHTS.

DSA

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 633 PM CDT MON APR 15 2013

FRONTAL BOUNDARY HAS DROPPED SOUTH OF INTERSTATE 44 ACROSS
SOUTHWEST MISSOURI SHIFTING WINDS BACK TO THE NNE. WHILE CAP TO
LIMIT CONVECTION THIS EVENING...THE COLUMN WILL SATURATE UNDER
THE LOW LEVEL COLD ADVECTION IN BEHIND THE FRONT LEADING TO
WIDESPREAD IFR STRATUS FROM LATE EVENING THROUGH MUCH OF TUESDAY.
ANY CONVECTION THAT DOES FORM OVERNIGHT WILL FURTHER IMPACT
VISIBILITIES THOUGH OMITTED THIS POTENTIAL DUE TO THE LACK OF
ANTICIPATED COVERAGE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...CRAMER
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...RUNNELS
Hazardous weather outlook, Apr 15, 10:42 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT MON APR 15 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1042 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ROUGHLY NORTHWEST OF THE INTERSTATE 44 CORRIDOR FOR THE
  REMAINDER OF TONIGHT. THERE IS AN ELEVATED RISK OF LARGE HAIL
  WITH THESE STORMS...WITH HAIL UP TO THE SIZE OF HALF DOLLARS
  POSSIBLE. THE RISK FOR DAMAGING WIND IS LOW...HOWEVER AN
  ISOLATED...LOCALIZED DAMAGING WIND GUST CANNOT BE RULED OUT. IN
  ADDITION...SOME STORMS COULD TRAIN WITHIN A NARROW CORRIDOR...
  CAUSING A LIMITED RISK FOR HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THERE WILL BE A CHANCE FOR THUNDERSTORMS AT TIMES THROUGH
  THURSDAY AS THE COLD FRONT REMAINS STALLED ACROSS OUR REGION.
  THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS ACROSS THE
  OUTLOOK AREA FROM TUESDAY THROUGH EARLY THURSDAY. THE GREATEST
  RISK FOR SEVERE WEATHER WILL BE FROM LATE WEDNESDAY INTO
  THURSDAY.

  THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL
  CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA TUESDAY. A HIGHER
  RISK OF EXCESSIVE RAINFALL AND FLOODING WILL DEVELOP WEDNESDAY
  AND THURSDAY.

  ANOTHER UNSEASONABLY COLD AIR MASS WILL SPREAD INTO THE REGION
  LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION FOR THE NEXT THREE TO SIX HOURS IS POSSIBLE
  FOR AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Apr 15, 10:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             HERMITAGE               37.94N 93.32W
04/15/2013  E1.00 INCH       HICKORY            MO   PUBLIC

            RELAYED VIA TELEVISION MEDIA

&&

GAGAN
Local storm report, Apr 15, 10:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 PM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             FRONTENAC               37.46N 94.69W
04/15/2013  E0.75 INCH       CRAWFORD           KS   EMERGENCY MNGR

&&

SRUNNELS
Local storm report, Apr 15, 11:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             1 E MINDENMINES         37.47N 94.57W
04/15/2013  E0.75 INCH       BARTON             MO   PUBLIC

            PEA TO PENNY SIZE HAIL BEGINNING TO COVER THE GROUND.

&&

JSS
Special weather statement, Apr 15, 11:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT MON APR 15 2013

MOZ077-160445-
BARTON MO-
1116 PM CDT MON APR 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON COUNTY UNTIL 1145
PM CDT...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF IANTHA...OR 9 MILES SOUTH OF
VERDELLA...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHERN BARTON
COUNTY.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3765 9434 3764 9412 3764 9408 3757 9408
      3743 9451 3745 9455 3751 9458
TIME...MOT...LOC 0416Z 241DEG 39KT 3751 9446

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:55 PM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford45 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.